Browse

You are looking at 1 - 5 of 5 items for :

  • Hypokalaemia x
Clear All
Open access

A Chinoy, N B Wright, M Bone and R Padidela

Summary

Hypokalaemia at presentation of diabetic ketoacidosis is uncommon as insulin deficiency and metabolic acidosis shifts potassium extracellularly. However, hypokalaemia is a recognised complication of the management of diabetic ketoacidosis as insulin administration and correction of metabolic acidosis shifts potassium intracellularly. We describe the case of a 9-year-old girl with newly diagnosed type 1 diabetes mellitus presenting in diabetic ketoacidosis, with severe hypokalaemia at presentation due to severe and prolonged emesis. After commencing management for her diabetic ketoacidosis, her serum sodium and osmolality increased rapidly. However, despite maximal potassium concentrations running through peripheral access, and multiple intravenous potassium ‘corrections’, her hypokalaemia persisted. Seventy two hours after presentation, she became drowsy and confused, with imaging demonstrating central pontine myelinolysis – a rare entity seldom seen in diabetic ketoacidosis management in children despite rapid shifts in serum sodium and osmolality. We review the literature associating central pontine myelinolysis with hypokalaemia and hypothesise as to how the hypokalaemia may have contributed to the development of central pontine myelinolysis. We also recommend an approach to the management of a child in diabetic ketoacidosis with hypokalaemia at presentation.

Learning points:

  • Hypokalaemia is a recognised complication of treatment of paediatric diabetic ketoacidosis that should be aggressively managed to prevent acute complications.
  • Central pontine myelinolysis is rare in children, and usually observed in the presence of rapid correction of hyponatraemia. However, there is observational evidence of an association between hypokalaemia and central pontine myelinolysis, potentially by priming the endothelial cell membrane to injury by lesser fluctuations in osmotic pressure.
  • Consider central pontine myelinolysis as a complication of the management of paediatric diabetic ketoacidosis in the presence of relevant symptoms with profound hypokalaemia and/or fluctuations in serum sodium levels.
  • We have suggested an approach to the management strategies of hypokalaemia in paediatric diabetic ketoacidosis which includes oral potassium supplements if tolerated, minimising the duration and the rate of insulin infusion and increasing the concentration of potassium intravenously (via central line if necessary).
Open access

Carlos Tavares Bello, Francisco Sousa Santos, João Sequeira Duarte and Carlos Vasconcelos

Summary

Central diabetes insipidus (DI) is a rare clinical entity characterized by low circulating levels of antidiuretic hormone (ADH) presenting with polyuria and volume depletion. Pituitary surgery is the most common cause of central DI in adults. Pituitary and hypothalamic disease, particularly invasive neoplasms, rarely cause DI, being idiopathic cases responsible for the majority of non-surgical cases. HIV patients, especially those with poor virulogical control, are prone to the development of CNS neoplasms, particularly lymphomas. These neoplasms usually become manifest with mass effects and seizures. Central DI and hypopituitarism are uncommon initial manifestations of primary CNS lymphomas. The authors describe the case of 29-year-old female, HIV-positive patient whose CNS lymphoma presented with DI.

Learning points:

  • Central diabetes insipidus has multiple causes and central nervous system lymphomas are not often considered in the differential diagnosis due to their low prevalence.
  • Accurate biochemical diagnosis should always be followed by etiological investigation.
  • The HIV population is at risk for many neoplasms, especially CNS lymphomas.
  • New-onset polyuria in an HIV-positive patient in the absence of focal neurological signs should raise the suspicion for a central nervous system process of neoplastic nature.
  • This clinical entity usually constitutes a therapeutical challenge, often requiring a multidisciplinary approach for optimal outcome.
Open access

Navira Samad and Ian Fraser

Summary

Colonoscopy is a useful tool in modern medicine and is increasingly employed for both diagnostic and treatment reasons. However, its effectiveness is highly reliant on the quality of bowel cleansing. Among different bowel-cleansing agents available, PEG (polyethylene glycol) is considered to be the safest cleansing agent, especially in relation to fluid and electrolyte problems. We present here a case of severe symptomatic hyponatremia that developed after the use of PEG for an elective colonoscopy. This case highlights that despite the use of PEG-based preparations, life-threatening fluid and electrolyte disturbances can still occur in patients with risk factors, such as old age, use of thiazide diuretics and SSRIs, chronic kidney disease, heart failure and a history of electrolyte problems. These patients should be closely monitored when undertaking bowel cleansing and should receive prompt care in the event of complications, to avoid permanent neurological sequelae and death. Rapid correction of sodium levels in patients requiring treatment of hyponatremia should be avoided to prevent complications such as osmotic demyelination syndrome.

Learning points:

  • PEG is considered to be the safest bowel-cleansing agents among different options available, but it can still cause significant side effects in susceptible individuals.
  • Those at risk of developing adverse events include elderly individuals, patients with chronic kidney disease, heart failure or previous history of electrolyte problems and those taking thiazide diuretics and SSRIs.
  • All such patients should be closely monitored i.e. have their metabolic profile checked prior to the commencement of bowel cleansing and a low threshold should be kept for the initiation of investigations and treatment in case of development of symptoms.
  • Medications with a potential of causing fluid and electrolytes such as thiazide diuretics and SSRIs should be withheld while patient is undertaking bowel preparation.
  • Hyponatremia in a hospitalized patient can be multifactorial, and the treatment principles are based on duration of onset, presence of symptoms and patients volume status.
  • Overzealous correction of sodium levels during treatment of hyponatremia can result in serious complications such as osmotic demyelination syndrome.
Open access

Varalaxmi Bhavani Nannaka and Dmitry Lvovsky

Summary

Angina pectoris in pregnancy is unusual and Prinzmetal’s angina is much rarer. It accounts for 2% of all cases of angina. It is caused by vasospasm, but the mechanism of spasm is unknown but has been linked with hyperthyroidism in some studies. Patients with thyrotoxicosis-induced acute myocardial infarction are unusual and almost all reported cases have been associated with Graves’ disease. Human chorionic gonadotropin hormone-induced hyperthyroidism occurs in about 1.4% of pregnant women, mostly when hCG levels are above 70–80 000 IU/L. Gestational transient thyrotoxicosis is transient and generally resolves spontaneously in the latter half of pregnancy, and specific antithyroid treatment is not required. Treatment with calcium channel blockers or nitrates reduces spasm in most of these patients. Overall, the prognosis for hyperthyroidism-associated coronary vasospasm is good. We describe a very rare case of an acute myocardial infarction in a 27-year-old female, at 9 weeks of gestation due to right coronary artery spasm secondary to gestational hyperthyroidism with free thyroxine of 7.7 ng/dL and TSH <0.07 IU/L.

Learning points:

  • AMI and cardiac arrest due to GTT despite optimal medical therapy is extremely rare.
  • Gestational hyperthyroidism should be considered in pregnant patients presenting with ACS-like symptoms especially in the setting of hyperemesis gravidarum.
  • Our case highlights the need for increased awareness of general medical community that GTT can lead to significant cardiac events. Novel methods of controlling GTT as well as medical interventions like ICD need further study.
Open access

Laila Ennazk, Ghizlane El Mghari and Nawal El Ansari

Summary

Autoimmune pancreatitis is a new nosological entity in which a lymphocytic infiltration of the exocrine pancreas is involved. The concomitant onset of autoimmune pancreatitis and type 1 diabetes has been recently described suggesting a unique immune disturbance that compromises the pancreatic endocrine and exocrine functions. We report a case of type1 diabetes onset associated with an autoimmune pancreatitis in a young patient who seemed to present a type 2 autoimmune polyglandular syndrome. This rare association offers the opportunity to better understand pancreatic autoimmune disorders in type 1 diabetes.

Learning points:

  • The case makes it possible to understand the possibility of a simultaneous disturbance of the endocrine and exocrine function of the same organ by one autoimmune process.
  • The diagnosis of type 1 diabetes should make practitioner seek other autoimmune diseases. It is recommended to screen for autoimmune thyroiditis and celiac diseases. We draw attention to consider the autoimmune origin of a pancreatitis associated to type1 diabetes.
  • Autoimmune pancreatitis is a novel rare entity that should be known as it is part of the IgG4-related disease spectrum.